Wisconsin, 2009

Drought in Wisconsin, September 1, 2009

September 1, 2009 · NWS GRB · 5 events in 5 counties and zones

Significant rainfall across northern Wisconsin during the final week of August resulted in the end of severe drought (D2) conditions in most locations by early September.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Significant rainfall across northern Wisconsin during the final week of August resulted in the end of severe drought (D2) conditions in most locations by early September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 1:42 PM CST, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 1:42 PM CST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT MON AUG 31 2009

.SHORT TERM...TNGT AND TUE. MAIN FCST CONCERNS REMAIN ON TEMPS AS
HI PRES TO BE IN COMPLETE CONTROL OF NE WI WX. WE SHOULD SEE
ANOTHER ROUND OF PATCHY FROST (NORTH) AND PATCHY FOG (CNTRL AND
EAST) TNGT...FOLLOWED BY ANOTHER NICE DAY ON TUE.

THE 19Z MSAS SFC ANALYSIS SHOWED A BROAD AREA OF HI PRES STRETCHED
FROM THE MIDWEST NEWD INTO THE WRN GREAT LKS. OTHER THAN A FEW
FAIR WEATHER CU...VSBL SATL IMAGERY INDICATED PLENTY OF SUNSHINE
OVR THE RGN. TEMPS WERE A BIT SLOW TO RESPOND AFT THE VERY COOL
START TO THE DAY AND IT APRS THAT MOST OF THE FCST AREA WL NOT
REACH THE 70 DEG MARK.

HI PRES SITUATED OVR THE GREAT LKS WL PROVIDE FOR ANOTHER COOL NGT
ACROSS NE WI TNGT ALTHO TEMPS WL NOT GO AS LOW AS MON MORNING. THE
START OF WEAK WAA WL RAISE 8H TEMPS UP A FEW DEGS AND THE CORE OF
THE COLDEST AIR TO HAVE ALREADY SHIFTED EAST. THAT BEING SAID...THE
COMBINATION OF CLR SKIES/LGT WNDS/DRY AIRMASS SHOULD ALLOW TEMPS
TO DROP INTO THE UPR 30S ACROSS N-CNTRL AND PARTS OF CNTRL WI BY
DAYBREAK. NO HEADLINES ANTICIPATED...BUT HAVE MENTIONED PATCHY
FROST IN THE ZONES/GRIDS. FOR THE REST OF THE FCST AREA...EXPECT
TO SEE SOME SHALLOW GROUND FOG ONCE AGAIN...JUST NOT AS THICK DUE
TO THE AIRMASS DRYING OUT MORE FROM PCPN LAST WEEK.

HI PRES REMAINS ANCHORED OVR THE GREAT LKS RIGHT THRU TUE...THUS
ANOTHER DAY OF PLENTIFUL SUNSHINE WITH LGT SOUTHERLY WNDS. THE
AIRMASS WL CONT TO SLOWLY MODIFY...SO MAX TEMPS SHOULD APPROACH
NORMAL LEVELS FOR THE FIRST DAY OF SEPT.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY.

FORECAST FOR MUCH OF THIS PERIOD IS HIGH AND DRY AS LARGE SURFACE
HIGH REMAINS OVER AREA. THE HIGH WILL SLOWLY SHIFT EAST IN THE
LATER PERIODS. WITH LIGHT WINDS AND DRY ATMOSPHERE WENT WITH LOW
TEMPS BELOW GUIDANCE VALUES FOR TUE AND WED. DAYTIME HIGHS WILL
RETURN TO NORMAL LEVELS UNDER PLENTY OF SUNSHINE. MODELS ARE NOW
COMING INTO MORE AGREEMENT ON KEEPING WEAK COLD FRONT NORTH OF
STATE FOR THE END OF THE WORK WEEK.

UPPER RIDGE TO SHIFT EAST OF AREA ON THE WEEKEND WITH WEAK
SOUTHWEST FLOW SETTING UP OVER THE WESTERN LAKES. JET STREAM/STORM
TRACK REMAINS WELL NORTH AND WEST OF STATE. MODELS STRUGGLE LATER
PERIODS LIFTING DISTURBANCES NORTH. SOME TREND SEEN ON SLOWING
OVERALL TIMING. WITH HIGH STILL TO OUR NORTHEAST AND DRY EAST FLOW
EXPECTED...HAVE BACKED OFF ON POPS FOR THIS WEEKEND. WENT WITH SILENT
20 POPS FOR SUNDAY INTO MONDAY.
&&

.AVIATION...SOME MIFG IN LOW-LYING AREAS ARE PSBL ONCE AGAIN LTR
TNGT...OTHERWISE A LRG SFC RDG ACRS THE GREAT LKS WL KEEP VFR
CONDITIONS ACRS THE RGN.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/TE
Hazardous weather outlook, Aug 31, 1:36 AM CST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
236 AM CDT MON AUG 31 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
236 AM CDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS EXPECTED ACROSS NORTH-CENTRAL WISCONSIN
TONIGHT...BUT THE FROST WILL NOT BE AS WIDESPREAD AS MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
236 AM CDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Vilas

When
September 1, 12:00 AM CST to 5:59 AM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
September 1, 12:00 AM CST to 5:59 AM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
September 1, 12:00 AM CST to 5:59 AM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
September 1, 12:00 AM CST to 5:59 AM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
September 1, 12:00 AM CST to 5:59 AM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197192, 197193, 197194, 197195, 197196.